Aspirin discontinuation perilous for long-term users
Discontinuation of aspirin may have detrimental consequences for long-term users, with a recent study reporting that cessation of use in the absence of major surgery or bleeding increases the risk of cardiovascular events.
This suggests that adherence to low-dose aspirin treatment in such a setting is likely an important treatment goal, the investigators said, adding that the present data may aid physicians and patients in making an informed decision on whether to stop aspirin use.
In the study, the investigators followed a cohort of 601,527 individuals (mean age 73 years; 52 percent female) who used low-dose aspirin for primary or secondary prevention. They recorded a total of 62,690 cardiovascular events over a median follow-up of 3 years, with an incidence rate of 42.0 per 1,000 person years at risk. There were 76,636 deaths. [Circulation 2017;136:1183-1192]
Multivariable Cox proportional hazards models found that the incidence of cardiovascular events was lowest in patients on persistent aspirin treatment and was 37-percent higher in patients who discontinued use, corresponding to an absolute risk increase of 13.5 events per 1,000 person-years at risk.
When analysis was stratified according to aspirin indication, discontinuation increased the rate of cardiovascular events by 46 percent among patients using aspirin for secondary prevention and by 28 percent among those using the drug for primary prevention compared with treatment persistence.
Subgroup analyses further revealed that among patients who discontinued aspirin, higher age and prior cardiovascular disease entailed a greater risk increase in cardiovascular events. On the other hand, treatment with an oral anticoagulant or other antiplatelet drugs was associated with a lower risk increase.
When the timing of events after aspirin withdrawal was examined, the risk increase in cardiovascular events appeared to occur soon after discontinuation, with no safe interval and the observed increase not diminishing over time.
Overall, the participants in the study were free from previous cancer and had ≥80-percent adherence during the first observed year of treatment. All cases of aspirin discontinuation investigated were unrelated to surgery or bleeding events.
One of five aspirin-naïve patients failed to pick up the second aspirin dispense, with the main persistence drop happening during the first year after treatment initiation. In contrast, there was a modest discontinuation rate over time among those who collected their second prescription.
The investigators pointed out a rebound effect after aspirin discontinuation, where thromboxane levels increase possibly as a result of the prothrombotic effects of residual very low levels of aspirin. Such an effect may have important clinical implications due to the large number of aspirin patients and the high discontinuation rates. [Cardiovasc Hematol Disord Drug Targets 2010;10:103–110]
“The possibility of such mechanisms is supported by the observation in this study that aspirin discontinuation was not associated with cardiovascular events in patients protected by other antiplatelet or oral anticoagulant drugs, although those patients were likely at higher absolute risk of such events,” they said.
Despite the presence of several limitations, the findings of the present study “can help policymakers focus on simple measures to ensure treatment persistence with a cheap medication like aspirin [in order to obtain] substantial public health gains,” the investigators added.